Question Of The Day #42

question of the day

Which of the following is the most appropriate next step in management for this patient’s condition?

This patient presents to the Emergency Department with altered mental status.  This presenting symptom can be due to a large variety of etiologies, including hypoglycemia, sepsis, toxic ingestions, electrolyte abnormalities, stroke, and more.  The management and evaluation of a patient with altered mental status depends on the primary assessment of the patient (“ABCs”, or Airway, Breathing, Circulation) to identify any acute life-threatening conditions that need to be managed emergently, the history, and the physical examination.  One mnemonic that may help in remembering the many causes of altered mental status is “AEIOUTIPS”.  The table below outlines this mnemonic.

ALTERED MENTAL STATUS

This patient has a markedly elevated glucose level.  All patients with altered mental status should have a point of care glucose test as both hypoglycemia and severe hyperglycemia can cause altered mental status.  Some diagnoses to consider in this patient are diabetic ketoacidosis (DKA) and hyperosmolar hyperglycemic state (HHS).  Both of these diagnoses can present with hyperglycemia and altered mental status, but HHS more often presents with higher glucose levels (greater than 600mg/dL (33mmol/L)) and more pronounced Central Nervous System depression.  Patients with HHS may have severe somnolence to the point of coma and may require intubation for airway protection.  In both DKA and HHS, patients are severely dehydrated by osmotic diuresis.  High glucose levels in the serum create an osmotic gradient that causes increased urination and fluid loss.  The first step in treatment for DKA and HHS is volume resuscitation. 

IV fluids (Choice C) should be given prior to the initiation of insulin therapy (Choices A and D).  After adequate IV hydration and correction of electrolyte derangements, insulin can be started to normalize glucose levels.  Bolus doses of IV insulin (Choice D) are harmful in both DKA and HHS and increase the risk of cerebral edema development.  For this reason, an IV insulin continuous infusion (Choice A) is always preferred over an insulin bolus (Choice D).  IV hypertonic 3% NaCl (Choice B) is the treatment for severe hyponatremia causing altered mental status or seizure.  Severe hyperglycemia can cause pseudohyponatremia, but this can be corrected for using the standard sodium correction formula (see references below).  The question stem provides an explanation for this patient’s altered mental status (hyperglycemia), so hypertonic saline should not be given with the information provided.  IV fluid administration (Choice C) is the next best step. Correct Answer: C

References

Cite this article as: Joseph Ciano, USA, "Question Of The Day #42," in International Emergency Medicine Education Project, June 18, 2021, https://iem-student.org/2021/06/18/question-of-the-day-42/, date accessed: July 2, 2022

A comprehensive chapter from Toh Hong Chuen

Hyperglycemia chapter written by Toh Hong Chuen from Singapore is just uploaded to the Website!

61 - Diabetic Foot - Subcutaneous air

A 58-year-old lady presented with right foot pain for 3 days, associated with high fever, lethargy, polyuria, and polydipsia. At triage, air hunger was noted. Her vital signs were: blood pressure 82 / 46 mmHg, heart rate 131/min, respiratory rate 28/min, Temperature 38.7 and SpO2 98%. She was brought to the resuscitation room for further management.

Clinically, she was dehydrated and confused with GCS 14. Her neck was supple, and lungs were clear. Crepitus was noted on the dorsum of the right foot. Point of care blood tests showed: capillary glucose 40 mmol/L, capillary ketone 7.2 mmol/L, pH 7.22, bicarbonate 8 mmol/L, pCO2 20 mmHg, sodium 130 mmol/L, chloride 95 mmol/L, potassium 5.5 mmol/L and lactate 6.9 mmol/L.

A diagnosis of septic shock secondary to gas gangrene complicated by diabetic ketoacidosis was made. She was aggressively resuscitated with fluid and started on I.V. insulin infusion. Potassium replacement was withheld as potassium was elevated. Urinary catheterization was performed for strict input-output monitoring. Broad-spectrum antibiotics and intramuscular tetanus toxoid were given. X-ray of right foot confirmed subcutaneous air.

The patient was sent directly to the theatre and underwent extensive debridement for the gas gangrene. She had an uneventful recovery and was discharged 1 week later.

by Toh Hong Chuen from Singapore.